Updated: Mar 12
Paracetamol - How It Works, How To Take and What Happens If You Overdose.
Ask most doctors and nurses and you will likely hear that we think paracetamol is brilliant! Used for both acute and chronic pain and to reduce fever, in tablet, syrup, dispersible, rectal (great for babies) and intravenous forms, I believe paracetamol is a fantastic pain killer. Not only is it great for pain, it helps to reduce a high temperature so can really help your cold, flu and covid symptoms also.
There is no need to buy expensive, illness/condition specific versions. For approximately 30p you can get 16 tablets, which is enough for two days if taking the maximum amount. If purchasing Panadol Period Relief, you will pay approximately £2.55 (Boots UK) for exactly the same medication with a bit of caffeine. Or you can buy Panadol EXTRA (sounds like good stuff eh?), for the same price. It is exactly the same as Panadol Period. Save yourself a couple of quid and take some 30p paracetamol and make a brew.
Paracetamol and pain?
To understand how paracetamol works, you need to know about prostaglandins. Prostaglandins are a body's natural response to pain and are released when an injury or infection occurs. They increase the nerve sensitivity in the injured area, possibly to help prevent us causing additional injury to that part of the body. They are made from fats (lipids) in the body and work like hormones, they affect our bodies in different ways including in the formation of blood clots, causing inflammation and they increase our feelings of pain.
Paracetamol works by reducing the nerve sensitising prostaglandins in the brain and at the site of injury. In basic terms, it helps to stop the chemical messages reporting the pain to the brain, so although the pain is still there, the paracetamol stops you from feeling it so much. I have even seen one article which claims using paracetamol can increase our pain threshold, which I will probably force my husband to read as he thinks I am a baby who pops painkillers far too quickly.
Paracetamol and temperature
The hypothalamus is the part of the brain that regulates our temperature. Developing a high temperature (above 37.8) is a normal and healthy reaction to infection and can actually help our body to fight the bacteria or virus causing us to feel so unwell. When we are infected with a temperature causing bacteria/virus, our body sends a signal to the hypothalamus which triggers the development of a temperature, this in turn stimulates the immune system.
For most of us, there is no need to treat a low-grade temperature (below 38.5), however if you are feeling very cold, shivery, and unwell with it, paracetamol can help to lower your bodies temperature and reduce those uncomfortable feelings. There is much debate about whether we should try and lower our bodies temperature when unwell, as it is our bodies natural defence to illness. An interesting fact I found in a Nursing Times article was that before the discovery of antibiotics, syphilis was treated by causing a high temperature to develop in a patient by deliberately infecting them with malaria. They would then attempt to cure the malaria, and sometimes not successfully, causing the patient to die anyway.
However, having a high temperature does create its own risks, such as dehydration and even seizures. Also consider, how will you know if you have cured an infection, if you are masking potentially the only symptom which is a high temperature? It is unarguably better to treat the cause of the infection, which will in turn reduce a fever, than it is to focus solely on temperature control. However, this is difficult when a fever is caused by a common viral illness (such as flu, common cold etc), as antibiotics will not help.
When should we take paracetamol?
Personally, I do not hesitate to take paracetamol for minor aches and pains. I am rubbish at wearing my glasses since Covid started due to mask wearing causing them to steam up, so develop headaches at a fairly frequent interval (I know, I’m daft). I also have a tooth that really needs to come out which sometimes gives me some discomfort particularly when I’ve eaten too much sugary food. For me, paracetamol is fantastic in these situations.
I have also been lucky enough (not!) to have suffered from gallstones and a resulting post operative ileus. The weeklong hell of the ileus was worse than the gallstones itself and although I was given some seriously epic painkillers during this time, for me, IV paracetamol (through the vein) was by far the most effective for my pain.
I have also seen patients returning from orthopaedic theatre with a patient controlled analgesic pump in situ. These cool devices are programmed to provide a patient with a regular dose of a very strong painkiller such as morphine, whenever they press a button on the handset. There are safety measures in place to prevent a patient from overdosing themselves, but otherwise keep the patient in control of their pain relief requirements whilst they recover for the first day or so. However, I have witnessed patients delivering themselves a steady stream of morphine but remaining in pain until being given a bottle of paracetamol through the vein. Indeed, whilst writing this, I am on a nightshift caring for a lady who has broken her ankle in three places and dislocated it, and she is comfortably sleeping after only having IV paracetamol for the past 12 hours.
In regards to a high temperature, personally, when treating a patient or my young child, I would treat the temperature only when they develop symptoms and feel more miserable due to the temperature than what the source of the infection is causing them to feel. However, I would monitor them even more closely and ensure they are getting plenty of fluids.
Why doesn’t paracetamol work for me?
I think everyone responds to every medication differently. For example, I hate morphine. I have been given it multiple times after two different operations and initially when I went to A&E with excruciating pain with my ileus. Each time, I was knocked out for 12 hours, unable to communicate how I felt. I was able to hear and unfortunately still acutely aware of my pain but was unable to wake up enough to tell anyone about it. I find morphine terrifying. However, I have never heard anyone report feeling this way. Some people vomit terribly after being given morphine. Other people look like they want to kiss me in relief when they feel their pain start to dissipate after administration, and then sit there with a contented half smirk on their face. Some people feel the effects after 2mg of morphine, others can have 10mg and not feel a thing.
My point? We all respond different to different types of medication, and I am sure that for some people paracetamol just doesn’t work very well. If you can normally take ibuprofen, try that as well as or instead of.
How to take
For adults over 50kg, you can take two tablets (1g) every four hours and a maximum of 8 tablets a day.
For children, follow the advice on the packet/bottle as dosages are age and weight dependant.
Paracetamol overdose – intentionally or otherwise
Mistakes happen, and it is easy to forget you had already taken some 15 minutes earlier, particularly when taking regularly over a few days or so. As long as you do not take more than 8 tablets in a day, it is unlikely you will suffer any ill effects.
Unfortunately, barely an A&E shift goes by where I don’t see an intentional paracetamol overdose. Obviously, I am aware that paracetamol is easily bought from supermarkets, garages, and shops, and therefore this is possibly why it is so commonly used as the overdose drug of choice. However, I want to take this opportunity to tell you why you should never do it!
Dying from a paracetamol overdose would undoubtedly be one of the most absolutely hideous ways to kill yourself. Initially after a significant overdose you will likely feel pretty sick and rubbish, however, will soon feel much better. A few days later, thinking you got away with it, you will possibly be applying your mascara, or brushing your teeth and you may notice the whites of your eyes are not looking so white anymore. Likely, at that point, you will realise you are not a Simpson and seek medical help. A yellow discolouration of the eyes or skin is a sure sign of liver damage. Unfortunately, by this point, it is often too late to reverse the damage and you will likely suffer some or all of the following: An increased risk of bleeding, as blood clotting will be impaired; You can develop large veins in the oesophagus which can rupture in a terrifying way for both patient and witnesses (I have seen this and it is horrendous). You may develop fluid build-up in your abdomen causing shortness of breath, back pain and nausea. The build-up of toxins will result in reduced brain function causing memory loss, personality change, confusion and can lead to a coma. This fluid will be periodically drained using a big needle in hospital. Liver transplantation will be your only hope for recovery. You can suffer and die slowly over the course of months or even years.
If you overdose on paracetamol and phone an ambulance quickly, as the vast majority of patients do, you will be taken to A&E. In the ambulance, you may be given charcoal to drink in the hope you will vomit up the contents of your stomach including the undigested paracetamol. Once in the Emergency Department, staff will test your blood to determine how much paracetamol you have taken and whether there is a dangerous amount present. If required, you will be given an infusion of a medication called Acetylcysteine. This egg smelling concoction is guaranteed to make you feel even worse, possibly vomit profusely but can ultimately save your life – you are welcome!
Significant liver damage from paracetamol overdose can occur a lot easier than most people would think. Often people attend hospital having taken huge quantities of paracetamol, however it is not necessary to take all that much more than the recommended amounts to cause permanent damage to the liver, particularly when the excess has been taken over a long period of time. I have seen a patient come to A&E with permanent liver damage after taking a ‘bit extra’ every day over a sustained period.
Warning on Hidden Paracetamol
When taking paracetamol, obviously take as per box instructions only.
Please be careful in regards to taking other medications containing paracetamol also, such as co-codamol (paracetamol and codeine), Lemsips Cold and Flu Relief, Tramacet (paracetamol and tramadol) and Sudafed amongst others. There have been a few cases in my A&E’s over the years where people have more than doubled their recommended dose by taking other medications with paracetamol in them. This can be enough over a few days to cause damage.
Need Paracetamol abroad?
Finally, if you are abroad and trying to find paracetamol to purchase, you have probably realised it must be called something else. I have added some countries and the names of products that contain paracetamol which can be found.
America – Tylenol or Acetaminophen
Spain – Paracetamol or Gelocatil, Perfalgan, Apiredol, Talgo, Apiretal Ninos
France – Panadol, Paralyoc, Piretamol, Dolipraneliquiz, Dafalgan
Italy – Panadol, Perfalgan, Gabbrocet 20%, Pracetam 10%
Germany – Perfalgan, Ben-U-Ron, Grippex, Cetebe
Romania – Panadol, Perfalgan, Bioflu
Poland – Panadol, Codipar, Paracetamol
China – Panadol, Ben-U-Ron, Yi Di Qing, Pa La Xin, Er Re An, Snaplets-FR
Japan – Alpiny, Cocarl, Pyretinol, Anyrume, Calsil, Atimphen 20%, Calsil 2%
Malaysia – Panadol, Tempol, Avadol, Paracap, Uphamol
Egypt – Perfalgan, Panadol, Tylenol, Calmalgine, Cetal, Grippo
Mexico – Adinol, Tylex, XL-Dol, Portem, Doluvital
Why can’t you find paracetamol in the Jungle?
Because the Parrots-eat-‘em-all